Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 1997, 6:57 PM CDT for Olmsted County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 6:57 PM CDT (23:57 UTC)
- Expired
- Jul 5, 1997, 8:00 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:58 PM CDT | Hail 0.75 | Rochester, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 052358 RRA
SVRLSE
MNC109-060100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT SAT JUL 5 1997
* SEVERE THUNDERSTORM WARNING FOR
OLMSTED COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 800 PM CDT
* SOME LOCATIONS AFFECTED
ROCHESTER
EYOTA
CHESTER
VIOLA
* AT 656 PM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
NEAR ROCHESTER. THE STORM WAS MOVING EAST AT 25 MPH.
* THE STORM WILL BE NEAR CHESTER BY 710 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:20 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 5, 1:20 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 120 PM CDT SAT JUL 5 1997 TONIGHT/S PRIMARY CONCERN...ENDING THUNDERSTORMS AND THEN TEMPERATURES. AS OF 18Z...SURFACE COLD FRONT EXTENDED FROM NORTHEAST TO SOUTHWEST MN WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT. SURFACE DEWPOINTS WERE IN THE LOWER TO MID 50S WITH TEMPERATURES IN THE LOWER TO MID 70S. 12Z MODELS INDICATED SURFACE FRONT TO PUSH SOUTH AND EAST OF THE FORECAST AREA TONIGHT AND BE NEAR THE WI/IL BORDER BY 12Z SUNDAY MORNING. ETA MODEL WAS A LITTLE SLOWER THAN NGM WITH MOVEMENT AND THIS WAS PREFERRED. TIME/HEIGHT CROSS SECTIONS INDICATED BEST LIFT ASSOCIATED WITH UPPER LEVEL TROUGH IN NORTHWEST FLOW TO OCCUR FROM LATE AFTERNOON INTO THIS EVENING. AFTERWARDS...DRYING AND SUBSIDENCE NOTED AS SYSTEM EXITS AREA. IMPACT ON FORECAST...SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH FRONT ANTICIPATED TO END THIS EVENING...FOLLOWED BY REINFORCING COOL AND DRY AIR MASS FROM CANADA. OVERNIGHT LOWS TONIGHT WILL BE FROM AROUND 50 INTO THE MID 50S. THIS WAS IN AGREEMENT WITH FWC AND FAN TEMPERATURE GUIDANCE...WHICH HAVE BEEN DOING VERY WELL OF LATE. THOMPSON
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.